Wisconsin, 2007

Flooding in Wisconsin, March 13 to 14, 2007

March 13 to 14, 2007 · NWS GRB · 4 events in 4 counties and zones

Ten to twenty inches of snow covered the area in early March. Above normal temperatures during the second week of the month resulted in a 5-day snow melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Ten to twenty inches of snow covered the area in early March. Above normal temperatures during the second week of the month resulted in a 5-day snow melt. Runoff from the melted snow, along with some rainfall, caused some rivers to rise above flood stage for less than a day.|Moderate widespread lowland flooding occurred along the Manitowoc River at Manitowoc (Manitowoc Co.) for almost a day due to the combination of runoff and a brief ice jam.|Widespread lowland flooding occurred briefly along the Oconto River in Oconto (Oconto Co.). A campground in experienced widespread flooding and water approached the backyards of several homes along the river.|Moderate lowland and agricultural flooding occurred briefly along the Kewaunee River at Kewaunee (Kewaunee Co.).|Flooding of mainly agricultural land occurred very briefly along the Big Eau Pleine River at Stratford (Marathon Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 13, 3:45 AM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Mar 13, 3:45 AM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT TUE MAR 13 2007

.SHORT TERM...TODAY THROUGH WEDNESDAY...MAIN FCST CONCERNS ARE TEMPS AND
PCPN CHANCES.

MSAS ANALYSIS SHOWED A COLD FRONT EXTENDING FROM LOW PRESSURE OVER NW
ONTARIO SWWD INTO THE EASTERN DAKOTAS. A NARROW BAND OF MID-LEVEL CLOUDS
AND LIGHT SPRINKLES WAS NOTED OVER EASTERN ND AND NORTHERN MN. THIS WAS
ASSOC WITH A S/W TROF...THE RRQ OF OF AN UPPER LEVEL JET AND SOME MID-
LEVEL FRONTOGENETIC FORCING. SOME OF THIS FORCING MAY MOVE THROUGH N WI
THIS AFTERNOON...SO HAVE INCLUDED A SMALL CHC OF RAIN SHOWERS THERE.
THE FRONT WILL SAG SOUTH THROUGH THE RGN TONIGHT...SO KEPT A SLGT CHC
OF LIGHT RAIN SHOWERS OR SPRINKLES...MIXING WITH LIGHT SNOW SHOWERS OVER
FAR N WI OVERNIGHT. OVERALL...FEEL THAT THE GFS IS OVERDOING QPF THROUGH
TONIGHT...SO NOT EXPECTING MUCH IN THE WAY OF MEASURABLE PCPN...AS THE
UPSTREAM AIR MASS REMAINS QUITE DRY (ACCORDING TO 00Z RAOBS) AND THERE
IS NO STG DYNAMIC FEATURE TO LATCH ONTO.

ON WEDS...MODELS SHOW SIGNIFICANT DIFFERENCES WITH RESPECT TO QPF...WITH
THE NAM ONLY SHOWING LIGHT PCPN OVER N WI...AND THE GFS BRINGING MUCH
MORE SIGNIFICANT AMOUNTS TO MOST OF GRB CWA (HIGHEST AMOUNTS OVER CNTRL
WI). THESE DIFFERENCES SEEM TO BE RELATED TO THE STRENGTH OF THE MID-
LEVEL FRONTOGENETIC FORCING. LOOKING AT SEVERAL PREVIOUS MODEL RUNS OF
THE GFS SHOWS THAT IT HAS SHOWN DECENT CONSISTENCY WITH ITS QPF
FCSTS...SO CANNOT DISCOUNT ITS SOLN. HAVE OPTED TO KEEP 30-40 PERCENT
POPS FOR NOW...BUT THESE MAY NEED TO BUMPED UP ACROSS AT LEAST OUR
SOUTHERN COUNTIES IF THE GFS IS RIGHT. PCPN TYPE SHOULD BE RAIN ACROSS
THE SOUTHERN HALF OF THE CWA...WITH A MIX OF RAIN AND SNOW FARTHER
NORTH.

ANOTHER VERY MILD DAY IS EXPECTED TODAY. A MILD START (MID 30S TO LOWER
40S) AND MIXING THROUGH 950-925 MB SHOULD HELP BOOST MAX TEMPS INTO THE
MID TO UPPER 50S MOST PLACES. WEDNESDAY WILL BE COOLER...WITH MAX TEMPS
ONLY IN THE UPPER 30S TO MID 40S IN THE WAKE OF THE COLD FRONT.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. PRECIPITATION IS THE MAIN
CONCERN DURING THIS PART OF THE FORECAST. MODELS START OUT THE PERIOD
WITH ZONAL FLOW ALOFT...FOLLOWED BY AMPLIFICATION OF A RIDGE IN THE
WESTERN CONUS AND A TROUGH IN THE EAST. DIFFERENCES QUICKLY DEVELOP
AMONG THE MODELS WITH THEIR TREATMENT OF SURFACE SYSTEMS. AN ATTEMPT HAS
BEEN MADE TO BLEND THE DIFFERENT MODELS WHILE TRYING TO KEEP CONTINUITY
WITH THE PREVIOUS FORECAST AND FORECASTS FROM SURROUNDING AREAS.

WEDNESDAY NIGHT LOOKS LIKE IT SHOULD BE FREE OF PCPN AS 850-700 MB RH
PROGS BRING DRIER AIR INTO THE AREA...A SURFACE FRONT IN ILLINOIS
REMAINS FAR ENOUGH TO THE SOUTH AND MID LEVEL SHORT WAVE ENERGY IS
EXPECTED TO BE WELL NORTH OF THE AREA. A WEAK SURFACE LOW AND MID LEVEL
SHORT WAVE WILL THEN BRING A CHANCE OF SNOW TO NORTHERN WISCONSIN BY
THURSDAY NIGHT. PCPN IS NOT EXPECTED TO HANG AROUND FOR LONG AS A
SURFACE RIDGE THEN BUILDS INTO THE REGION. SHORT WAVE ENERGY IN
NORTHWEST FLOW ALOFT COULD BRING SOME SNOW INTO THE AREA...BUT KEPT PCPN
CHANCES OUT OF THE FORECAST FOR FRIDAY THROUGH SATURDAY NIGHT SINCE
TIMING IS A SHOT IN THE DARK THAT LATE IN THE FORECAST.
&&

.AVIATION...EXPECT SOME LLWS THIS MORNING...WITH WEST-SOUTHWEST WINDS
AROUND 40 KTS JUST ABOVE THE SFC. THIS SHOULD WEAKEN BY MID TO LATE
MORNING. CURRENTLY WATCHING FOG DEVELOPMENT...WITH SOME PATCHY DENSE
FOG NOTED AT OBSERVATION SITES IN THE SW THIRD OF THE STATE. CURRENT
THINKING IS THAT PATCHY CLOUD COVER AND TURBULENT MIXING DUE TO THE
LOW-LEVEL JET WILL NOT ALLOW WIDESPREAD DENSE FOG TO DEVELOP...BUT
PATCHY LOW VSBYS AND CIGS ARE PSBL THROUGH MID-MORNING. FOR LATER TODAY
AND TONIGHT...GENERALLY EXPECT VFR CONDITIONS...WITH A SLGT CHC OF
RAIN SHOWERS DUE TO A PASSING COLD FRONT AND ASSOCIATED UPPER LEVEL
DISTURBANCES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/MG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Mar 13, 4:15 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
515 AM CDT TUE MAR 13 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
515 AM CDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RUNOFF FROM MELTING SNOW MAY CAUSE SOME RIVERS TO GO ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED...THOUGH ANY REPORTS OF
FLOODING WOULD BE APPRECIATED.

LMZ521-522-541>543-564-141100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
515 AM CDT TUE MAR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

KIECKBUSCH/MG
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Manitowoc

When
March 13, 10:48 AM CST to March 14, 9:22 AM CST
Where
Manitowoc County, Manitowoc
Cause
Ice Jam
Reported by
Other Federal Agency
Coordinates
44.080, -87.670

Flood, Marathon

When
March 13, 8:58 PM CST to 9:54 PM CST
Where
Marathon County, Stratford
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
44.970, -90.070

Flood, Kewaunee

When
March 13, 11:32 PM CST to March 14, 2:31 PM CST
Where
Kewaunee County, Kewaunee
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
44.450, -87.500

Flood, Oconto

When
March 14, 9:40 AM CST to 11:03 AM CST
Where
Oconto County, Oconto
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
44.880, -87.880

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22378, 22382, 22380, 22381.